Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generating varieties for affine Grassmannians

Authors: Peter J. Littig and Stephen A. Mitchell
Journal: Trans. Amer. Math. Soc. 363 (2011), 3717-3731
MSC (2000): Primary 14M15; Secondary 57T99, 55P35
Published electronically: January 11, 2011
MathSciNet review: 2775825
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study Schubert varieties that generate the affine Grassmannian under the loop group product, and in particular generate the homology ring. There is a canonical such Schubert generating variety in each Lie type. The canonical generating varieties are not smooth, and in fact smooth Schubert generating varieties exist only if the group is not of type $E_8$, $F_4$ or $G_2$.

References [Enhancements On Off] (What's this?)

  • Billey, S., and Mitchell, S., Smooth and palindromic Schubert varieties in affine Grassmannians, preprint 55pp: arXiv:0712.2871v1 (2007), to appear in the Journal of Algebraic Combinatorics.
  • Billey, S., and Mitchell, S., Affine partitions and affine Grassmannians, preprint 46pp: arXiv:0712.2871 (2007), to appear in the Electronic Journal of Combinatorics.
  • Raoul Bott, The space of loops on a Lie group, Michigan Math. J. 5 (1958), 35–61. MR 102803
  • Nicolas Bourbaki, Lie groups and Lie algebras. Chapters 4–6, Elements of Mathematics (Berlin), Springer-Verlag, Berlin, 2002. Translated from the 1968 French original by Andrew Pressley. MR 1890629
  • C. Chevalley, Sur les décompositions cellulaires des espaces $G/B$, Algebraic groups and their generalizations: classical methods (University Park, PA, 1991) Proc. Sympos. Pure Math., vol. 56, Amer. Math. Soc., Providence, RI, 1994, pp. 1–23 (French). With a foreword by Armand Borel. MR 1278698
  • Sam Evens and Ivan Mirković, Characteristic cycles for the loop Grassmannian and nilpotent orbits, Duke Math. J. 97 (1999), no. 1, 109–126. MR 1682280, DOI
  • L. Gutzwiller and S. A. Mitchell, The topology of Birkhoff varieties, Transform. Groups 14 (2009), no. 3, 541–556. MR 2534799, DOI
  • Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157
  • Allen Hatcher, Algebraic topology, Cambridge University Press, Cambridge, 2002. MR 1867354
  • Hopkins, M. J., Northwestern University Ph.D. thesis, 1984.
  • James E. Humphreys, Reflection groups and Coxeter groups, Cambridge Studies in Advanced Mathematics, vol. 29, Cambridge University Press, Cambridge, 1990. MR 1066460
  • N. Iwahori and H. Matsumoto, On some Bruhat decomposition and the structure of the Hecke rings of ${\mathfrak p}$-adic Chevalley groups, Inst. Hautes Études Sci. Publ. Math. 25 (1965), 5–48. MR 185016
  • Daniel Juteau, Cohomology of the minimal nilpotent orbit, Transform. Groups 13 (2008), no. 2, 355–387. MR 2426135, DOI
  • V. G. Kac and D. H. Peterson, Defining relations of certain infinite-dimensional groups, Astérisque Numéro Hors Série (1985), 165–208. The mathematical heritage of Élie Cartan (Lyon, 1984). MR 837201
  • Shrawan Kumar, Kac-Moody groups, their flag varieties and representation theory, Progress in Mathematics, vol. 204, Birkhäuser Boston, Inc., Boston, MA, 2002. MR 1923198
  • Lam, T., Lapointe, L., Morse, J., and Shimozono, M., Affine insertion and Pieri rules for the affine Grassmannian, preprint: arXiv:math.CO/0609110v2 (2006).
  • Thomas Lam, Anne Schilling, and Mark Shimozono, Schubert polynomials for the affine Grassmannian of the symplectic group, Math. Z. 264 (2010), no. 4, 765–811. MR 2593294, DOI
  • Magyar, P., Schubert classes of a loop group, preprint: arXiv:0705.3826v1 (2007)
  • Anton Malkin, Viktor Ostrik, and Maxim Vybornov, The minimal degeneration singularities in the affine Grassmannians, Duke Math. J. 126 (2005), no. 2, 233–249. MR 2115258, DOI
  • Stephen A. Mitchell, A filtration of the loops on ${\rm SU}(n)$ by Schubert varieties, Math. Z. 193 (1986), no. 3, 347–362. MR 862881, DOI
  • S. A. Mitchell, The Bott filtration of a loop group, Algebraic topology, Barcelona, 1986, Lecture Notes in Math., vol. 1298, Springer, Berlin, 1987, pp. 215–226. MR 928835, DOI
  • Stephen A. Mitchell, Quillen’s theorem on buildings and the loops on a symmetric space, Enseign. Math. (2) 34 (1988), no. 1-2, 123–166. MR 960196
  • Mitchell, S. A., Parabolic orbits in flag varieties, preprint 2008:1 http://www.math.$\sim$mitchell/papers/
  • Andrew Pressley and Graeme Segal, Loop groups, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1986. Oxford Science Publications. MR 900587
  • Igor R. Shafarevich, Basic algebraic geometry. 2, 2nd ed., Springer-Verlag, Berlin, 1994. Schemes and complex manifolds; Translated from the 1988 Russian edition by Miles Reid. MR 1328834
  • Edwin H. Spanier, Algebraic topology, Springer-Verlag, New York-Berlin, 1981. Corrected reprint. MR 666554
  • Robert Steinberg, Lectures on Chevalley groups, Yale University, New Haven, Conn., 1968. Notes prepared by John Faulkner and Robert Wilson. MR 0466335

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14M15, 57T99, 55P35

Retrieve articles in all journals with MSC (2000): 14M15, 57T99, 55P35

Additional Information

Peter J. Littig
Affiliation: Science and Technology Program, University of Washington, Bothell, Box 358258, Bothell, Washington 98011

Stephen A. Mitchell
Affiliation: Department of Mathematics 354352, University of Washington, Seattle, Washington 98195

Received by editor(s): November 18, 2008
Received by editor(s) in revised form: November 20, 2009
Published electronically: January 11, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.